Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 226, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2008, 4:21 AM CDT for Barber County, Pratt County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2008, 4:21 AM CDT (09:21 UTC)
- Expired
- Jun 18, 2008, 5:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Barber County, KS, Pratt County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:13 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:14 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 18, 3:14 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT WED JUN 18 2008 .DISCUSSION... DAYS 1-2... AN MCS WAS MOVING SOUTHEAST THROUGH THE NORTHEAST PORTION OF THE CWA EARLY THIS MORNING. THE SEVERE WEATHER THREAT APPEARS TO BE DIMINISHING WITH IT AS WIND REPORTS SO FAR ARE BELOW SEVERE LEVELS. LATEST IR SAT PICS INDICATE THAT THE CLOUD TOPS ARE WARMING OVER THE WEST END OF THE SYSTEM BUT COOLING FARTHER EAST IN CENTRAL KS. TRAJECTORY OF THIS SYSTEM WOULD HAVE IT SOUTH OF THE CWA BEFORE 12Z IF IT HOLDS TOGETHER THAT LONG. HAVE REMOVED THE CHANCE POPS FROM THE SOUTHEAST THIS MORNING. SFC OBS AND RADAR LOOPS SHOW THE MCS KICKING OUT AN OUTFLOW BOUNDARY TO THE WEST. UPPER AIR ANALYSIS SHOWED A NORTHERN BRANCH SHORTWAVE TROUGH OVER NORTHERN CALIFORNIA AND OREGON. THIS WAS TRACKING EAST AND SHOULD BE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATER THIS AFTERNOON. MUCH OF EASTERN COLORADO AND EXTREME WESTERN KANSAS WAS CLOUD FREE THIS MORNING. AFTERNOON HEATING OVER THE WESTERN HIGH PLAINS SHOULD SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR THUNDERSTORMS TO DEVELOP OFF THE HIGHER TERRAIN AND MOVE INTO WESTERN KANSAS LATER THIS AFTERNOON AND EVENING. HARD TO TELL HOW FAR WEST THE OUTFLOW BOUNDARY WILL WIND UP BUT IT SHOULD ALSO ACT AS A FOCUSING MECHANISM FOR THUNDERSTORMS AS WELL. MODELS SUGGEST ONE OR MORE CLUSTERS OF THUNDERSTORMS ORGANIZING AND MOVING SOUTHEAST ACROSS WESTERN KANSAS TONIGHT. HARD TO PINPOINT EXACTLY WHERE THEY WILL MOVE OUT SO HAVE LEFT THE HIGH CHANCE TO LIKELY POPS FAIRLY WELL INTACT TONIGHT WITH ONLY SOME MINOR ADJUSTMENTS. THE SYNOPTIC PATTERN DOESNT CHANGE A WHOLE LOT THROUGH THURSDAY. WE SHOULD SEE THUNDERSTORMS DEVELOP AGAIN OVER THE HIGHER TERRAIN TO THE WEST AND MIGRATE OUT ACROSS THE REGION AS ANOTHER SHORTWAVE TOPS THE UPPER RIDGE AND HEADS SOUTHEAST INTO THE PLAINS. HARD TO TELL EXACTLY WHERE THE STORMS WILL FOCUS GIVEN ANY LEFTOVER BOUNDARIES FROM STORMS THIS EVENING BUT WILL KEEP THE CURRENT POPS GOING. GERARD DAYS 3-7... GIVEN SHORT TERM CONCERNS WITH SEVERE MCS MOVING INTO THE CWA FROM THE NORTH...HAVE NOT HAD A WHOLE LOT OF TIME TO GIVE EXTENDED FCST TIME FRAME FULL JUSTICE. THE CURRENT SUITE OF GRIDS IN THIS TIME FRAME LOOK PRETTY GOOD AND FAIRLY CONSISTENT WITH NEIGHBORS. THE GFS AND ECMWF HINT AT ENOUGH FLOW STILL COMING INTO THE WESTERN HIGH PLAINS DESPITE THE RIDGE AXIS...THUS THERE WILL CONTINUE TO BE A DAILY CHANCE OF CONVECTIVE PRECIPITATION SO LONG AS THERE IS JUST ENOUGH NORTHWEST OR WEST NORTHWEST FLOW ALOFT...AND AVAILABLE MOISTURE. TRUE SUMMER-TIME HIGH WILL PROBABLY NOT ESTABLISH ITSELF UNTIL AS EARLY AS TUESDAY OF NEXT WEEK...WHICH IS JUST BEYOND THIS PERIOD. .AVIATION... CLEARLY THE BIGGEST CHALLENGE WITH THE AVIATION FORECAST ARE SEVERE THUNDERSTORM IMPACTS. A SMALL COMPLEX OF SEVERE THUNDERSTORMS WILL MOVE FROM HYS TO PROBABLY JUST EAST OF DDC DURING THE 0745 TO 0930 UTC TIME FRAME. WILL LIKELY BE AMENDING DDC TAF ACCORDINGLY SHOULD THIS COMPLEX CONTINUE TO MOVE IN MORE OF A DUE SOUTH DIRECTION. ANOTHER CHALLENGE IS HOW LOW CEILINGS WILL DEVELOP ONCE AGAIN...BEFORE STORMS MOVE THROUGH (HYS AND DDC). AROUND AND AFTER 10Z...IFR TO LOCALLY LIFR CEILINGS/VISIBILITY WILL BE POSSIBLE... BUT CEILINGS ARE EXPECTED TO LIFT A FEW HOURS AFTER SUNRISE. ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL LIKELY IMPACT TAF SITES WEDNESDAY AFTERNOON INTO THE EVENING. UMSCHEID && .PRELIMINARY POINT TEMPS/POPS... DDC 89 65 84 65 / 30 60 30 30 GCK 91 63 86 63 / 30 50 40 40 EHA 92 63 88 63 / 20 40 40 40 LBL 92 64 87 64 / 20 50 30 40 HYS 87 64 84 64 / 30 60 40 40 P28 88 67 84 67 / 10 60 10 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/25
Hazardous weather outlook, Jun 17, 3:46 PM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT TUE JUN 17 2008 KSZ030-031-043>046-061>066-074>081-084>090-182100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 PM CDT TUE JUN 17 2008 /246 PM MDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS POTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME A SOME OF THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND PERIODS OF HEAVY RAINFALL LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN ON WEDNESDAY AFTERNOON AND EVENING OVER SOUTHWEST KANSAS AS ANOTHER UPPER LEVEL DISTURBANCE MOVES OUT ACROSS WESTERN KANSAS. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 89 min |
| Jun 18, 2:23 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 52 min |
| Jun 18, 3:23 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 52 min |
| Jun 18, 4:01 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 44 min |
| Jun 18, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 67 min |
| Jun 18, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 35 min |
| Jun 18, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell, Kearny | 42 min |
| Jun 18, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 54 min |
| Jun 18, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.